MAUDE Adverse Event Report: LIVANOVA CANADA CORP MITROFLOW DLA PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP MITROFLOW DLA PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number DLA21
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes Corneal Pannus (1447); No Information (3190)
Date of Event 01/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was received for evaluation on (b)(6) 2018.Gross examination revealed heavy calcification on both the inflow and outflow sides of the valve.The valve presented traces of pannus around the cuff.The sewing cuff was partially detached.
 
Event or Problem Description
The manufacturer was notified that a mitroflow dla was explanted on (b)(6) 2018.No further information was provided.
 
Additional Manufacturer Narrative
X-ray analysis of the valve confirmed the presence of extensive intrinsic calcification in all the leaflets.Histological examination revealed that the stent and sewing ring were covered by fibrous pannus on the inflow side, which protruded 2 mm into the lumen, narrowing the annulus and contributing to stenosis.The pericardium of all leaflets were thickened and stiffened due to intrinsic and/or vegetating calcification, which further contributed to the prosthetic stenosis and subsequent insufficiency due to tears on all leaflets.Blood entrapment was visible on all surfaces.No bacteria were detected with gram staining.The manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # dla23, s/n # (b)(4), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova (b)(4).The results confirmed that this valve satisfied all material, visual, and performance standards required for a dla23 mitroflow aortic pericardial heart valve at the time of manufacture and release.Based on the analyses performed, leaflet calcification caused stiffening and led to progressive valve stenosis.Pannus overgrowth also contributed to the observed stenosis.Structural dysfunction is a major cause of failure of bioprosthetic heart valves, and the principle underlying cause is cuspal calcification.As limited patient history was provided, it is possible that the patient's clinical conditions may have contributed to the structural valve deterioration observed in the valve; however, the root cause of the event is ultimately unknown.
 
Event or Problem Description
A mitroflow dla was explanted on (b)(6) 2018, 4.47 years after implant due to svd, and a trifecta size 21 valve was implanted in its place.The patient recovered without incident.No risk factors for svd were reported.There were no episodes of clinical or subclinical endocarditis, and specimens from surgery were all negative (including pcr amplification).

Brand Name
MITROFLOW DLA PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP
5005 north fraser way
burnaby, bc V5J5M 1
CA  V5J5M1
MDR Report Key7293052
Report Number3004478276-2018-00135
Device Sequence Number143052
Product Code LWR
UDI-Device Identifier00896208000160
UDI-Public(01)00896208000160(240)DLA21(17)180331
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
P150011
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date03/31/2018
Device Model NumberDLA21
Device Catalogue NumberDLA21
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2018
Initial Date Received by Manufacturer 01/26/2018
Supplement Date Received by Manufacturer02/27/2018
Initial Report FDA Received Date02/23/2018
Supplement Report FDA Received Date03/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;